It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Panic Disorders Message Board


Panic Disorders Board Index


[QUOTE=bushleaguer]Hi,

Just some background info - I went to the hospital about 3 weeks ago because I thought I was having heart attacks....turns out to be panic attacks. I also had this pain in the center of my stomach right below the rib cage and the docs said it was heartburn and told me to take zantac.
For the panic they gave me a script for zoloft and an appointment for a behavioralist a few days later. The zoloft did nothing for my anxiety which at that point was at a constant pitch......it was effecting my eating and I felt constantly bloated and sick. When I got to the behavioralist he saw that I needed immediate help so he prescribed Klonopin (.5mg - 3x a day). This has helped immensely with my panic and constant anxiety. He also prescribed paxil, telling me that I would be on Klonopin until the paxil would kick in and then be taken off the Klonopin. So I was taking the paxil (30mg/day) and I started to have bad cramps and diarrhea. I was on the paxil for 3 days and stopped it because of the stomach trouble.

I went to another behaviorist (the one I saw first was from a crisis center at the hospital and didn't work with patients on a long-term basis) a week or so later and he started me on zoloft (.25mg/day in the morning). My stomach had seemed to be getting a bit better, but the day after my first zoloft I again had bad stomach cramps, bad gas and diarrhea. Not to get too graphic here, but the last time I had a bowel movement it looked like some of the food wasn't even digested at all. I was also taking zantac for the heartburn, and I don't know if that could have anything to do with it or they interacted badly.

My question is this - did anyone else have this type of reaction when taking zoloft (or paxil) at first? I don't know if its the zoloft or a pre-existing condition (like the stomach pain) that has progressed.
And if anyone did have this - did it go away after time?
Along with panic attacks I was also diagnosed with social anxiety disorder and my doctor said that zoloft can really help, but I can't live with being cramped and a bit nauseous all day. I almost would prefer the panic attacks to these stomach problems. I'm at the end of my rope here.[/QUOTE]

Dear bushleaguer,
Sounds more like you have Irritable Bowel Syndrome (IBS) along with panic attacks. The cramping below the rib cage is not uncommon and the benzo, Klonopin would probably make you feel better since it would help stop the spasms. A lot of these stomach problems are not acid reflux but bile reflux. Zantac which I took 150mg 3 times a day for over 5 years works for acid reflux but bile reflux requires sometimes a benzo and another medication that works for this is Carafate. Panic related stomach problems including diarrhea of IBS and the reflux of GERD with its symptoms of heartburn, sinus infection and aspiration are due to backward bile flow. Carafate weights down the bile, coats the stomach and intestines that can make you have these problems. Most Doctors do not even think of using this safe medication that is used for prenant women being so safe. The only minor concern is taking it seperated from your meds because it can cause a minor decrease in med absorbtion. The other thing you should consider is having your gall bladder checked, this can make you sick to your stomach and cramp you up under the rib cage also. Other things are a hernia in this area or diasitis reti of the abdomen. When you lie back on the bed, cross your legs and raise your upper body up slowly as doing a situp. If your abdomen bulges out in a peak then you probably would have this. This is common and only bothers some people. Others do not even know that they ever have it. It is where the vertical muscles over the stomach have spread apart a little. If this is your problem, when it bulges up doing this you will feel the exact disconfort that your stomach is giving you. I have constant stomach problems, diasitis reti, a hernia and bile reflux that makes me sick to my stomach, effects my sinuses constant disconfort, bloating and the opposite with IBS, consitpation. Just some information that may help you. Nothing to be afraind of or of immediate concern. Might consider having some of this checked out and have tests to disprove everything before excepting panic disorder alone causing your problems. Good luck my Friend.

Sincerely,

Sickman :)





All times are GMT -7. The time now is 07:54 PM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!